Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 110, NWS Great Falls, MT

July 23, 2007Fergus County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 23, 2007, 6:00 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2007, 6:00 PM MDT (00:00 UTC)
Expired
Jul 23, 2007, 6:45 PM MDT
In force
45 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

Counties Fergus County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:10 PM MDTTSTM WND GST 603 Ne Stanford, MTESTIMATED 60 MPH WIND GUST...1.50 INCHES OF RAIN AND LOTS OF PEA SIZE HAIL. LOTS OF CROP DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3734 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 240000
SVRTFX
MTC027-045-240045-
/O.NEW.KTFX.SV.W.0110.070724T0000Z-070724T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 PM MDT MON JUL 23 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
  CENTRAL JUDITH BASIN COUNTY IN CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF STANFORD...

* UNTIL 645 PM MDT

* AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF STANFORD...MOVING NORTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DENTON AROUND 645 PM MDT.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4710 11031 4702 11004 4735 10979 4743 11009

$$

THOMSON
1 follow-up statement
000 
WWUS55 KTFX 240029
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
629 PM MDT MON JUL 23 2007

MTC027-045-240045-
/O.CON.KTFX.SV.W.0110.000000T0000Z-070724T0045Z/
FERGUS MT-JUDITH BASIN MT-
629 PM MDT MON JUL 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTH CENTRAL JUDITH BASIN AND NORTHWESTERN FERGUS COUNTIES...

AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 21 MILES WEST OF WINIFRED TO
11 MILES SOUTH OF COFFEE CREEK...MOVING NORTHEAST AT 15 MPH. ANOTHER 
STORM WAS LOCATED 12 MILES NORTH OF LEWISTOWN.

SEVERE THUNDERSTORMS WILL BE NEAR...
  COFFEE CREEK BY 645 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4720 11023 4716 10926 4774 10929 4766 10974
      4743 11006

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:45 PM MDT, 15 minutes earlier.

Area forecast discussion, Jul 23, 5:45 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT MON JUL 23 2007

UPDATED AVIATION SECTION

.DISCUSSION...
TONIGHT...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE TO
AFFECT THE FORECAST AREA. A WEAK UPPER LEVEL TROUGH EMBEDDED
WITHIN THE FLOW ALOFT WILL MOVE OVER THE FORECAST AREA
TONIGHT...WITH THUNDERSTORM ACTIVITY BEGINNING THIS EVENING OVER
THE SOUTHWEST MOUNTAINS...LATER SPREADING TO THE NORTH CENTRAL
PLAINS. THUNDERSTORMS OVER THE SOUTHWEST MOUNTAINS ARE ANTICIPATED
TO BE MOSTLY DRY...WITH SOME LIGHTNING AND LITTLE PRECIPITATION.

TUESDAY THROUGH WEDNESDAY...A STRONG PACIFIC STORM SYSTEM WILL
IMPINGE UPON THE UPPER LEVEL RIDGE TUESDAY...WITH A STRONG
BAROCLINIC ZONE EXTENDING FROM SOUTHWEST TO NORTH CENTRAL MONTANA.
PRECIPITABLE WATER WILL BE ON THE INCREASE DURING THIS TIME AS
WELL...WITH THUNDERSTORMS CAPABLE OF PRODUCE SOME RAIN RATHER THAN
ONLY DRY LIGHTNING. THE AVAILABLE MODEL GUIDANCE APPEARS TO
DISAGREE SIGNIFICANTLY WITH RESPECT TO THE CONCENTRATION OF THE
SYNOPTIC FORCING AND PRECIPITATION AMOUNTS. FORECAST PRECIPITATION
AMOUNTS HAVE BEEN KEPT FAIRLY CONSERVATIVE DURING THIS TIME DUE TO
MODEL DISAGREEMENT. THIS STORM SYSTEM IS LIKELY TO DECREASE
TEMPERATURES BY NEARLY 20 DEGREES IN SOME LOCATIONS AFTER THE
PASSAGE OF A SURFACE COLD FRONT BETWEEN TUESDAY AFTERNOON AND
EARLY WEDNESDAY. ZUMPFE

WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...UPPER RIDGE THAT WAS
FLATTENED BY WEDNESDAYS SHORTWAVE WILL INTENSIFY ON THURSDAY AND
CONTINUE QUITE STRONG INTO THE FIRST PART OF THE WEEKEND. HAVE
RAISED A FEW HIGH TEMPERATURES OVER SW MT ON THURSDAY. UPPER HIGH
CENTERED OVER THE DESERT SOUTHWEST WILL DRAW MID-LEVEL MONSOONAL
MOISTURE INTO THE STATE FOR ISOLATED AFTERNOON AND EVENING MAINLY
MOUNTAIN THUNDERSTORMS. BLANK/BRITTON

SATURDAY THROUGH MONDAY...MODELS CONTINUE WITH THE UPPER LEVEL RIDGE
OVER  THE WESTERN U.S. THUS...WILL GO WITH PERSISTENCE WITH CONTINUED
HOT AND MOSTLY DRY WEATHER...EXCEPT FOR ISOLATED AFTERNOON THROUGH
EARLY NIGHTTIME THUNDERSTORMS...MAINLY CONFINED TO THE SOUTHWEST AND
THE MOUNTAINS WILLIAMSON DC

&&

.AVIATION...
UPDATED 2345Z.
SOUTHWEST FLOW ALOFT. HOT AND SOMEWHAT UNSTABLE AIRMASS.
THUNDERSTORMS HAVE DEVELOPED EAST OF KGTF WITH STRONG THUBDERSTORMS
IN CHOUTEAU...HILL AND JUDITH BASIN COUNTIES. THUNDERSTORMS ARE ALSO
MOVING INTO WESTERN MONTANA. CONVECTIVE ACTIVITY SHOULD END BY
MIDNIGHT. VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS IN THE
VICINITY OF THUNDERSTORMS.

&&

.FIRE WEATHER...
UPDATED 2055Z.
HAVE CANCELLED FIRE WEATHER WATCH FOR THIS EVENING AS CONDITIONS
WILL BE MARGINAL FOR RED FLAG WITH A MIX OF WET AND DRY
THUNDERSTORMS EXPECTED. WILL SEE AN INCREASE IN THUNDERSTORM
ACTIVITY AND A WIND SHIFT TUESDAY AS A COLD FRONT MOVES THROUGH THE
AREA. AT THIS POINT DO NOT ANTICIPATE A NEED FOR FIRE WEATHER
HIGHLIGHTS AS MOST THUNDERSTORMS SHOULD BE WET BUT WILL CONTINUE TO
CLOSELY MONITOR THE SITUATION. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  67  93  59  90 /  30  30  30  20
CTB  67  91  54  86 /  20  20  10  10
HLN  67  93  63  92 /  20  30  40  20
BZN  57  92  58  89 /  20  30  50  40
WEY  48  83  44  79 /  20  50  50  50
DLN  59  87  55  86 /  20  40  50  30
HVR  67  95  62  89 /  30  20  30  20
LWT  63  90  59  84 /  30  30  40  30

&&

SHORT TERM...ZUMPFE
LONG TERM...BLANK/BRITTON/WILLIAMSON DC
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 23, 3:00 PM MDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT MON JUL 23 2007

MTZ008>015-044>055-241045-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
300 PM MDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

NEAR RECORD HIGH TEMPERATURES ARE POSSIBLE TODAY. ISOLATED
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THESE STORMS
WILL HAVE GUSTY WINDS ASSOCIATED WITH THEM...WHICH MAY CAUSE SOME
FIRE WEATHER CONCERNS IN THE EVENING. HOWEVER WIDESPREAD RED FLAG
CONDITIONS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASING WINDS AND MOISTURE COMBINED WITH VERY WARM TEMPERATURES
TUESDAY WILL CONTINUE FIRE WEATHER CONCERNS. THUNDERSTORMS WILL
RETURN TO MOST OF THE AREA TUESDAY AFTERNOON AND EVENING. SOME
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 23, 4:23 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 PM MDT MON JUL 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             7 NE HIGHWOOD           47.66N 110.68W
07/23/2007  M1.00 INCH       CHOUTEAU           MT   CO-OP OBSERVER

            WIND GUSTS ESTIMATED 50-60 MPH.

&&

EK

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:01 PM MDTSevere Thunderstorm WarningTFXHill44 min
Jul 23, 6:46 PM MDTSevere Thunderstorm WarningTFXFergus44 min
Jul 23, 7:13 PM MDTSevere Thunderstorm WarningTFXBlaine47 min
Jul 23, 7:27 PM MDTSevere Thunderstorm WarningTFXFergus48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.